NEW YORK, N.Y.: I am 25 and a three-year non-Hodgkin
s lymphoma survivor. I work in the pharmaceutical industry on anticancer drugs, specifically monoclonal antibodies. Most of the time my work gives me purpose and fulfillment, especially as a cancer survivor who is giving back to the community. There are
days, however, when I feel that cancer has overtaken both my professional and my personal life. How do you, as both a physician and a survivor, deal with oncology, patients and your own survivorship history?
Dr. Julie K. Silver: When I started working with cancer survivors, I wondered if it would be too hard on me psychologically. Would it help or impair my own healing? The answer is that it can do both. I have a tendency at this point, nearly five years later, to not talk about the initial diagnosis and treatment, as that was such a sad period of my life. It was heartbreaking not only for me but for my children, husband and extended family. I remember doing a radio interview about a year after my diagnosis, and the interviewer asked me, "What was your darkest hour?" That really threw me for a loop—there were so many dark hours that I didn't know where to begin.
For me, healing is about not dwelling on those dark hours but moving forward and finding whatever joy I can today and tomorrow. I do enjoy talking about how I recovered and what made me healthier and stronger. Helping others to heal is what I do professionally, and I find it immensely satisfying.
If I may offer you one pearl, here's what it would be: recognize what I call "emotional ambushes." An emotional ambush is when your mood suddenly plummets due to something that you've read or heard. In an emotional-ambush situation, this new information is not related to you or your diagnosis or prognosis. An example occurred across America when Elizabeth Edwards announced that she had stage IV breast cancer. One oncologist told me it was as if a bomb had gone off in her clinic.
In an emotional-ambush situation, the first thing you have to do is recognize that whatever information that you just took in does not directly affect you and you simply can't take it on as a personal concern. If you've had cancer, you have plenty to worry about already.
I try to avoid emotional ambushes, but I can't always do that. So what I do is to pay attention to how information affects my mood, and when I'm suddenly feeling worried or anxious about my own cancer history, I ask myself whether this new information has any bearing on my diagnosis or prognosis. When the answer is no, then I remind myself that I can be more nurturing to my patients, children, husband and others if I don't focus on the ambush. I push it out of my mind and concentrate on other things. It takes some practice, but it's very effective, and many of my patients have told me that it works for them, too.Try it out and see if it works for you.
PASADENA, CALIF.: I am an adult survivor of two bouts of childhood cancer. I have suffered from fatigue, major depression, anxiety and physical pain
all, I am told, most likely from an overdose of radiation to my brain. When I tried to get medical help, I was told that it was my fault because I was not strong enough for life. I am angry and confused. I don
t know really what to do.
The symptoms you describe are not uncommon among adult survivors of childhood cancer. It may help you to know that there has been a major shift in thinking about how we provide medical care for survivors. In the past, the focus was on trying to cure or at least contain the cancer. Now doctors are realizing that we need to also address the many side effects of treatment—including those that may present years later. Oncologists recognize the tremendous need to create services where people like you can get help. While we're still in the infancy of this process, there are some emerging survivorship clinics, such as the one where I work at Dana-Farber Cancer Institute, which is supported by the Lance Armstrong Foundation and the generous Perini family in memory of a young man who had cancer, David B. Perini Jr.
VALRICO, FLA.: Three years ago, at the age of 57, I was diagnosed with breast cancer and had a lumpectomy followed by chemotherapy and radiation. I was given Arimidex, which made my legs so heavy and sore I could hardly walk. I switched to tamoxifen, bu
t I would like to stop taking this as well. My side effects are achy legs, hot flashes, chest discomfort and bloating. I am not sure if these are related to the meds or are residual effects from chemotherapy. Can I stop this medication?
Any time someone is taking a medication and experiencing side effects, it's important for the doctor and the patient to have a discussion about the benefits of continuing the medication versus the risks associated with the side effects. In this case, your oncologist prescribed the Arimidex and then the tamoxifen to help reduce the chance of your cancer's coming back. If you have a low risk of recurrence, then your oncologist might say that it's reasonable to stop tamoxifen. On the other hand, your doctor might recommend that you keep taking the drug, even with a low risk of recurrence, because studies show that both Arimidex and tamoxifen can help prevent breast-cancer recurrence in some women. What some patients don't realize is that it's really their decision whether to take a drug—not their doctor's. Of course, you want to make a good decision, and since your oncologist is the one who really understands your particular diagnosis and prognosis, ideally you want to rely heavily on his or her expert advice. However, in the end the decision is yours.